← Return to Transitioning from High Dose Opiates to Suboxone for Chronic Pain

Discussion
Comment receiving replies
@faithgirl30

@bear338 Thank you for sharing your story about getting off Dilaudid and the challenges you faced. I’m sorry that you underwent such a painful experience. Patients should always be informed by their doctors what they can expect from their treatment and be part of the decision making team about their care. It sounds like you were not sufficiently informed that they were taking you off your medication and provided with the necessary medical intervention needed to help you transition off opioids safely. It can indeed become a life threatening experience to go cold turkey off your medications altogether and to ride out that process for the several weeks it takes to completely rid your system of opioids altogether.

However, you misunderstand the transition from Dilaudid to Suboxone. Suboxone is a compound drug made up of buprenorphine (which is an opioid I and Naloxone (which is what paramedics and hospitals give to patients who are overdosing on heroine or fentanyl to reverse the overdose.

In order for Suboxone to work and not have the naloxone portion of the drug send you into full and immediate withdrawal, they have patients transitioning from opioids to Suboxone stop all opioid use for 24-48 hours. This indeed sends your body into a painful withdrawal – which is supervised by a physician. It can include nausea, vomiting, the shakes, watery eyes, abdominal cramps, craving, etc. In fact, before you can safely start on Suboxone, you must demonstrate that you are undergoing a certain number of withdrawal symptoms for both safety and efficacy reasons.

Then 24-48 hours into the cold turkey withdrawal process, doctors give you your first dose of Suboxone. Since you are already in withdrawal, the naloxone in the Suboxone doesn’t kick in — instead the opioid portion of the drug starts to work by reversing your withdrawal symptoms and providing pain relief. Doctors can now safely titrate up the Suboxone until your body reaches a safe and effective dose of pain relief.

Thus, the withdrawal portion of the transition onto Suboxone is both time limited and purposeful. The reason for adding the naloxone to the Suboxone, is to make it more difficult for people to misuse Suboxone in a manner for which it wasn’t intended.

Jump to this post


Replies to "@bear338 Thank you for sharing your story about getting off Dilaudid and the challenges you faced...."

I understand what you are saying but if you have been on opioids for any time then it does not matter I was on 6.5 milligrams a day for over twenty one year it was in the lower part of my spine I didn’t get any of the affects other than pain relief and constipation it did not interfere with me driving or doing anything else this was the best of both worlds I had a lot test after I got it they found no other affect on me but after all that time of having it there was no difference between me and someone on oral meds my body went through withdraws and what you are saying about this drug withdrawal they are very serious it’s a lot more than the Shakes I know also naloxone blocks opioids it is used for over dose if you use enough of it it will cause the same effect of just stopping them your body won’t know the difference just talk to your doctors about this you are the one who will be going through this not them. I am seeing a new doctor on the sixth I hope that he get my pump back working right so I can have my life back.

Now I know why you get off of opioids, sorry to hear you are having more problems.